Research Finds Psychopathic Individuals Are More Likely to Have a Larger Striatum Region in the Brain
May 19, 2022 06:33pm
By Aislinn Antrim, Associate Editor
Although many children have normal fears for their age that are not a sign of anxiety, fears become anxiety when they are impairing a child's life.
At the 2020 Virtual Conference on Pediatric Health Care, Dawn Garzon Maaks, PhD, CPNP-PC, PMHS, FAANP, FAAN, the immediate past president of the National Association of Pediatric Nurse Practitioners and the associate professor at the University of Portland in the School of Nursing, discussed the treatment of anxiety in a pediatric population.
Maaks explained in her lecture that many children have normal fears for their age that are not a sign of anxiety, such as the fear of going down the drain when a drain plug is pulled after a bath. In order for anxiety to be a problem, the anxiety should be impairing their lives.
In the management and treatment of anxiety symptoms by providers, Maaks noted that the child’s own fears should never be used for any form of discipline or behavioral control, as there have been many studies that have shown this to be harmful and ineffective.
Instead, there are treatments available that have proven highly efficacious, such as behavioral modification, CBT, and mindfulness therapy. These treatments can help the child become aware of early warning signs of symptoms in order to not be as overwhelmed when they occur.
Other successful treatment methods include desensitization therapy, which entails exposing the child to their fears in a therapeutic environment. However, desensitization therapy is not generally used in a primary care setting. The reason for this is that if it’s done incorrectly, it can be harmful.
Additionally, Maaks noted that since the classroom environment may be triggering for children, classroom modification and an individualized education program may be necessary for treatment to be successful. Such modification can include extra time for assignments and alternate testing sites, which can help to support the patient in those environments.
In regard to appropriate medication for anxiety, a meta-analysis of 9 randomized clinical trials assessed sertraline, fluoxetine, fluvoxamine, venlafaxine, paroxetine, duloxetine, and atomoxetine for their efficacy and safety in a pediatric population.
The researchers found that both selective serotonin reuptake inhibitors (SSRI) and serotonin-norepinephrine reuptake inhibitors improved symptoms at 2 weeks. However, at week 2 there were class differences that showed that SSRIs worked better with significant differences for the next 10 weeks. Additionally, half of the treatment response for both groups occurred by week 4.
The research also showed that the SSRI treatment response was not different over time for high versus low SSRI doses, but high doses resulted in improved symptoms at 2 weeks.
Maaks noted that duloxetine is the only FDA approved medicine that is specifically used for generalized anxiety disorder. Medications such as fluoxetine, sertraline, and escitalopram have been FDA approved for OCD in children and are also widely used for treatment of anxiety. However, these medications have not been approved by the FDA for anxiety specifically.
There are also other medications that are available for treatment of anxiety that have not been approved by the FDA for anxiety. These include busipirone, buproprione, venlafaxine ER, clomipramine, and atomoxetine.
One area to be cautious of when giving SSRIs to a child is serotonin syndrome, Maaks explained. Serotonin syndrome can be fatal, and may present as agitation, pressured speech, tachycardia, diarrhea, shivering, diaphoresis, mydriasis, clonus, hyperreflexia, tremor, and seizure.
Serotonin syndrome can occur if an SSRI is taken with St. John’s Worst, and it can be stopped with medications such as serotonin-production blocking agents. If this syndrome is occurring, stopping the medication will be necessary, which should also, in turn, stop the symptoms.
Maaks also made note that during treatment with an SSRI, if an SSRI is stopped abruptly without tapering, a condition can develop called discontinuation syndrome. This syndrome occurs more commonly with SSRIs that have a longer half-life, such as fluoxetine, and it can appear like the flu.
Symptoms of discontinuation syndrome can include dizziness, fatigue, irritability, insomnia, diarrhea, chills, paresthesias, and vivid dreams. In some rare cases, psychosis, suicidality, and a feeling of being removed from oneself can also occur.
Maaks DG. ADHD 300: Beyond the Basics. Paper presented at: 2020 Virtual Conference on Pediatric Health Care; June 4 – June 5, 2020; virtual. event.vconferenceonline.com/vconference/odplayer_flash.aspx?id=16559. Accessed July 2, 2020.